zig
0

Notifications

  • You're all caught up!

Why does Vitamin B12 Cause Acne?

by
author image Mandy Dunlop
Mandy Dunlop is a nutritionist, health writer and registered nutritional therapist. She has written for various Irish magazines such as "Stellar" and is the leading nutrition expert for eNutritionist, a personal nutrition website. Dunlop holds an honors Bachelor of Science in human nutrition from the University of Ulster, Northern Ireland, as well as a diploma in nutritional therapy.
Why does Vitamin B12 Cause Acne?
A high dose of vitamin B12 may cause skin problems Photo Credit Pixland/Pixland/Getty Images

Acne is caused by the overproduction of sebum, an oily substance secreted by the sebaceous glands in the skin. Excess oil makes the skin pores sticky, allowing dirt and sebum to become trapped inside. When these bacteria stay below the skin surface, a whitehead is formed. A blackhead appears when sebum combines with skin pigments and plugs the pores. In both cases, bacteria multiply and cause inflammation. Excess supplementation of Vitamin B12 has been linked to the development of acne.

Background

Vitamin B12 is needed to prevent anemia; it aids folic acid in regulating the formation of red blood cells, and helps in the utilization of iron. This vitamin is also required for the absorption of foods and is needed to make DNA, the genetic material in all cells. In addition, vitamin B12 prevents nerve damage and maintains fertility. Strict vegetarians often require vitamin B12 supplementation, as this vitamin is found almost exclusively in animal tissues.

High Dose Vitamin B12

According to a study by Braun-Falco, high doses of vitamin B12 can cause acne on the face and upper body. A study by Shertertz also concluded that acne was associated with a daily mega-dose of vitamin B12 supplements. In both cases, symptoms promptly improved when the use of vitamin B12 was discontinued. These studies suggest that at very high intakes, vitamin B12 can cause acne, although it is unclear at what dose.

Causes

It seems that the exact mechanism behind vitamin B12 causing acne is unknown. A 2001 study published in the journal of the ''European Academy of Dermatology and Venereology'' suggests that prolonged and increased excretion of vitamin B12 may cause an irritation of the follicular epithelium and subsequently produce an inflammatory skin reaction. However, adverse effects resulting from vitamin B12 supplementation are considered to be very rare. The University of Maryland states that vitamin B12 supplementation is safe and nontoxic, when taken in the recommended amounts.

Recommended Dosage

The recommended dietary allowances of B12 are 2.4 mcg per day for adults, 2.6 mcg per day for pregnant females, and 2.8 mcg per day for lactating females. If the diet includes a regular intake of meat, milk and other dairy produce, daily requirements can be met without the need for supplementation. To help avoid any potential for side effects such as acne, only take dietary supplements under the supervision of a health care provider.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.